Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 38, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2000, 1:18 PM EDT for Cumberland County, Powhatan County, Virginia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2000, 1:18 PM EDT (17:18 UTC)
- Expired
- Apr 21, 2000, 1:50 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Cumberland County, VA, Powhatan County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 1:25 PM EDT | Hail 0.75 | Cumberland, VA | 0.75 inch diameter hail reported at Cumberland. |
| Apr 21, 1:45 PM EDT | Hail 0.75 | Powhatan, VA | 0.75 inch diameter hail reported at Powhatan. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS51 KAKQ 211719 SVRAKQ VAC049-145-211750- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 118 PM EDT FRI APR 21 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN CENTRAL VIRGINIA POWHATAN COUNTY IN CENTRAL VIRGINIA * UNTIL 150 PM EDT * AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRAYS SIDING...OR ABOUT 3 MILES NORTHEAST OF CUMBERLAND...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ASHBY AND CLINTON AT 120 PM EDT WHITEVILLE AT 125 PM EDT LAKESIDE VILLAGE AT 130 PM EDT TRENHOLM AND HATCHERS AT 135 PM EDT CARTERSVILLE AT 140 PM EDT PROVOST AT 145 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. $$ COBB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:15 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 21, 10:15 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1015 AM EDT FRI APR 21 2000 LTL CHG TO ERYR FORECAST. PRIMARY CONCERN NEXT 6-12 HRS WILL BE SVR POTENTIAL ALG/AHD OF CDFNT. FNT CURRENTLY NR A CHO-LYH-MTV-JUST E OF HKY LN...MOVG E 20 KT OR SO. AMS AHD OF FNT MOIST AND UNSTBL... WITH SNDINGS INDCG LIFTED INDICES ARND -6 PSBL WITH TEMPS IN THE MID 70S. STEEP LAPSE RATES ABV 800 MB ON 12Z GSO RAOB INDC POTENTIAL FOR STG UPDRAFTS/LRG HAIL WITH STMS. DMGG WINDS ALSO PSBL AS MID LVL WINDS PLENTY STG. ALSO...LOW LVL WIND PROFILES APPR FVRBL FOR ROTATING CELLS/PSBL TORNADOES. TWO PRIMARY QUESTIONS THAT NEED TO BE ANSWERED ARE...WILL ATMOS ACHIEVE ADEQUATE INSTBY THROUGH HEATING...AND WILL CAP INVOF 850-800 MB BE BKN?? ATTM...THINK MIXING WILL ALLOW SOME HEATING TO OCCUR AND HAVE WORDED FCST TO BE VRBLY CLDY ALL AREAS XCP DELMARVA. THIS SHOULD ALLOW CAP TO BE BKN WITH LO LVL FORCING FM FNT. THINK IT COULD BE A BUSY AFTN. SVR WX PTNTL STATEMENT WILL BE UPDATED ARND 11 AM. IN GEN...GOING FCST LOOKS GOOD. HAVE ONLY TWEAKED SOME POPS/TEMPS IN 1ST PD...AND TIMING OF PCPN IN SECOND PD IN WRN AREAS OF CWFA. MARINE...SOME SLGT CHGS TO WIND DIRECTION. OTRW...NO CHGS TO CURRENT SCAS. .AKQ...SCA FM ATLC CSTL WATERS FENWICK ISLAND TO CURRITUCK BEACH LIGHT...SRN CHES BAY S OF SMITH PT...CURRITUCK SND. SAMMLER
In the hours before
Special weather statement, Apr 21, 11:00 AM EDT, 2 hours 18 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-212200- SEVERE WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1100 AM EDT FRI APR 21 2000 ...THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE CHARLOTTESVILLE ...LYNCHBURG AND DANVILLE VIRGINIA AREAS LATE THIS MORNING. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY NOON ACROSS PIEDMONT SECTIONS OF VIRGINIA AND NORTHERN NORTH CAROLINA...INTENSIFY...AND SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. SEVERE WEATHER WATCHES ARE POSSIBLE BY EARLY AFTERNOON. SKYWARN STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES...AND POSSIBLE WATCHES AND WARNINGS. SAMMLER
Special weather statement, Apr 21, 11:47 AM EDT, 1 hour 31 minutes before
MDZ021-VAZ048-049-060>094-096-212100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1147 AM EDT FRI APR 21 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT... THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES...AND POSSIBLE WARNINGS. COBB
Special weather statement, Apr 21, 11:55 AM EDT, 1 hour 23 minutes before
MDZ021-VAZ048-049-060>094-096-212100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1155 AM EDT FRI APR 21 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT... THIS INCLUDES THE FOLLOWING COUNTIES IN EAST-CENTRAL VIRGINIA... AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX IN MARYLAND... DORCHESTER AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA... COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS PETERSBURG POQUOSON RICHMOND SUFFOLK WILLIAMSBURG THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES...AND POSSIBLE WARNINGS. COBB
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:53 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland | 32 min |
| Apr 21, 2:24 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 31 min |
| Apr 21, 2:43 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Nottoway | 32 min |
| Apr 21, 2:49 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, King William | 31 min |
| Apr 21, 3:20 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Dinwiddie | 30 min |
| Apr 21, 3:23 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen | 32 min |
| Apr 21, 3:48 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 32 min |
| Apr 21, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | New Kent | 30 min |
| Apr 21, 4:35 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland, Westmoreland | 30 min |
| Apr 21, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland | 32 min |
| Apr 21, 5:32 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 28 min |
| Apr 21, 6:57 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 28 min |
| Apr 21, 7:13 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 47 min |
| Apr 21, 7:26 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.